Alert archive / Michigan / Frost Advisories in 2016

Frost Advisory 2, NWS Marquette, MI

September 14, 20167 counties in Michigan

NWS Marquette, MI issued this frost advisory at Sep 14, 2016, 2:52 PM EDT for 7 counties in Michigan. It took effect at Sep 15, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2016, 2:52 PM EDT (18:52 UTC)
In effect from
Sep 15, 2016, 2:00 AM EDT
Expired
Sep 15, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Marquette, MI

Counties Baraga County, MI, Dickinson County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Marquette County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 79 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS73 KMQT 141852
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
252 PM EDT WED SEP 14 2016

...FROST EXPECTED TONIGHT FOR INTERIOR SECTIONS OF THE WEST HALF
UPPER MICHIGAN...

MIZ002-004-005-009>011-084-151000-
/O.NEW.KMQT.FR.Y.0002.160915T0600Z-160915T1300Z/
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-
SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...ONTONAGON...L'ANSE...GWINN...
MARQUETTE...IRONWOOD...IRON RIVER...IRON MOUNTAIN...KENTON...
SIDNAW
252 PM EDT WED SEP 14 2016 /152 PM CDT WED SEP 14 2016/

...FROST ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT
/8 AM CDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM
EDT /8 AM CDT/ THURSDAY. 

HAZARDOUS WEATHER...

 * CLEARING SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL
   INTO THE LOWER TO MIDDLE 30S TONIGHT WITH AREAS OF FROST
   DEVELOPING OVER INLAND PORTIONS OF THE WEST HALF OF UPPER
   MICHIGAN.

 * NO FROST IS EXPECTED NEAR THE LAKE SUPERIOR SHORE AS TEMPERATURES
   REMAIN IN THE 40S.

IMPACTS...

 * SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED IF NOT PROTECTED
   OR BROUGHT INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS EXPECTED.

 * PREPARE...PLAN...AND STAY INFORMED. VISIT WWW.WEATHER.GOV/MQT

&&

$$

JLA
1 follow-up statement
949 
WWUS73 KMQT 150200
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
1000 PM EDT WED SEP 14 2016

...FROST EXPECTED OVERNIGHT FOR INTERIOR SECTIONS OF THE WEST HALF
UPPER MICHIGAN...

MIZ002-004-005-009>011-084-151000-
/O.CON.KMQT.FR.Y.0002.160915T0600Z-160915T1300Z/
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-
SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...ONTONAGON...L'ANSE...GWINN...
MARQUETTE...IRONWOOD...IRON RIVER...IRON MOUNTAIN...KENTON...
SIDNAW
1000 PM EDT WED SEP 14 2016 /900 PM CDT WED SEP 14 2016/

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO
9 AM EDT /8 AM CDT/ THURSDAY...

HAZARDOUS WEATHER...

 * CLEARING SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL
   INTO THE LOWER TO MIDDLE 30S OVERNIGHT WITH AREAS OF FROST
   DEVELOPING OVER INLAND PORTIONS OF THE WEST HALF OF UPPER
   MICHIGAN.

 * NO FROST IS EXPECTED NEAR THE LAKE SUPERIOR SHORE AS 
   TEMPERATURES REMAIN IN THE 40S. 

IMPACTS...

 * SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED IF NOT 
   PROTECTED OR BROUGHT INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS EXPECTED.

 * PREPARE...PLAN...AND STAY INFORMED. VISIT WWW.WEATHER.GOV/MQT

&&

$$

JLB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this frost advisory went out at Sep 14, 1:28 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 14, 1:28 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
128 PM EDT WED SEP 14 2016

.SHORT TERM...(Today and tonight)
Issued at 456 AM EDT WED SEP 14 2016

Following an upper shortwave that moved through earlier, 850mb temps
are about as cold as they will be in the short term at around 4C.
Only seeing a little cloud cover and isolated showers between the
Keweenaw and Isle Royale and along the Marquette County shoreline
where a land breeze is providing additional convergence. Broad high
pressure to the west will move through today and to the lower Great
Lakes tonight. As it high moves in, any precip will dissipate by
this afternoon but clouds near Lake Superior will stick around
through much of the day (while decreasing in coverage). highs will
be in low to mid 60s.

Potential for fog tonight as winds will be calm and conditions will
be good for decent radiational cooling. Have temps bottoming out in
the mid 30s to around 40 inland, coolest interior west, so there
could be patchy frost in spots with a cold bias or if temps end up
being cooler.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 AM EDT WED SEP 14 2016

Medium/extended range guidance indicate a progressive pattern wl
prevail this fcst period with dry wx on Thu associated with exiting
hi pres giving way to pcpn chcs on Fri into Sat ahead of an aprchg
shrtwv/sfc lo pres. Dry wx looks to prevail late in the weekend into
early next week under a trailing shrtwv rdg/sfc hi pres. Model
differences become more pronounced early next week. In the absence
of any Cndn air under the more zonal flow, expect temps to run aoa
normal most of the time during the medium/extended range.

Thu...Upr rdg axis bldg over the wrn Great Lks...lingering mid lvl
dry air and subsidence as well as acyc sw flow arnd sfc hi pres
moving into New England wl bring uneventful wx to the cwa. Although
some hi clds may move into the w later in the day ahead of slowly
aprchg shrtwv in the nrn plains, a good deal of sunshine and h85
temps rising toward 12C over the w late in the day wl support max
temps into the lo 70s at the warm spots over the w.

Thu ngt...The strengthening sw flow btwn the shrtwv/sfc lo pres
moving slowly e thru the nrn plains and hi pres moving off the New
England coast wl drive the warm conveyor belt mstr ribbon with pwat
up to about 1.5 inches into wrn Upr MI. So wl maintain going fcst
showing a return of pops into this area, mainly late at ngt. This
influx of mstr/stronger ssw winds wl greatly limit the diurnal temp
fall over the w. Although the sly flow wl limit the temp fall over
the e as well, the cool spots in that area may see the mercury fall
at least near 50 under more persistent dry air/fewer clds.

Fri/Fri ngt... As the shrtwv/sfc lo shift slowly to the e, warm
conveyor belt/axis of pwat near 1.5 inches are fcst to drift slowly
to the e acrs Upr MI Fri and Fri ngt. Overall, the models have
tended toward the faster GFS timing for the progression of the warm
conveyor belt mstr ribbon/axis of hier pops to the e, and show
greater qpf over the wrn cwa on Fri mrng moving to over the ern cwa
on Fri evng ahead of some dry slotting wrapping arnd the srn flank
of the shrtwv. But even the faster guidance hints at some fairly
sharp dpva/deep lyr qvector cnvgc over the dry slotting to allow for
at least some more persistent lo chc pops even following the exit of
the deeper mstr. Fcst sdngs/SSI aob 0C hint a few TS could occur
mainly on the wrn flank of the warm conveyor belt and under the dry
slotting, if there is sufficient forcing to overcome the drying.

Sat/Sun...Expect a drying trend during this time as weakening trof
aprchg fm the w shears out and shifts to the ene over SE Ontario on
Sat ngt and into Quebec on Sun, allowing a weak hi pres rdg to build
into the Upr Lks on Sun. However, some of the medium range guidance
persists on generating at least some lgt pcpn over the area into Sun
despite these negatives. These trends appear to be related to the
aprch of another weak shrtwv fm the w that moves near the Upr Lks on
Sat ngt/Sun. Since this disturbance is rather weak and probably not
strong enuf to overcome the larger scale subsidence in the wake of
the departing initial disturbance, suspect the drier scenario
represented best by the 00Z GFS is on the right track, especially
Sat ngt/Sun when that exiting shrtwv wl be to the E. H85 temps
within the weak thermal trof trailing the departing main disturbance
area progged to fall no lower than about 9C, so temps over the
weekend should end up not far fm normal.

Mon-Wed...Although there is good agreement among the longer range
guidance that an upr rdg wl build over the scentral CONUS early next
week, there are differences on how much the upr rdg axis on its nrn
flank wl amplify into the nrn plains/Rockies. The more amplified 12Z
ECMWF/00Z Cndn models indicate a more pronounced NW h5 flow into the
Great Lks to the e of this upr rdging extending into the Rockies
that would cause a disturbance in Ontario/attendant cold fnt to pass
quickly early on Tue and allow trailing hi pres/dry airmass to build
quickly back into the area on Wed. Recent operational GFS runs, with
the support of the 12Z GFS ensemble mean, indicate a less amplified
upr rdg/more zonal flow aloft along the Cndn border to the e of some
troffing over the nrn Rockies that would support less digging of the
shrtwv passing thru NW Ontario on Mon. In this scenario, the
attendant fnt would stall near the Upr Lks on Tue/Wed and allow for
more continued pcpn chcs as well as more sustained above normal
temps. Considering the stark differences in these fcst scenarios, wl
hold on to the consensus fcst.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 125 PM EDT WED SEP 14 2016

High pressure moving in will lead to dry conditions through Thu.
Scattered to broken higher MVFR to low VFR cumulus will dissipate by
this evening. Could see shallow ground fog tonight at KSAW but not
expecting IFR conditions. Otherwise additional VFR cumulus clouds
may develop by Thu aftn. &&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 456 AM EDT WED SEP 14 2016

Winds look to stay at or below 20 knots through the entire forecast
period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...KC
AVIATION...JLA
MARINE...Titus
Hazardous weather outlook, Sep 14, 4:29 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
429 AM EDT WED SEP 14 2016

MIZ001>007-009>014-084-085-151100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
429 AM EDT WED SEP 14 2016 /329 AM CDT WED SEP 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES OVER PORTIONS OF WEST AND
CENTRAL UPPER MICHIGAN ON FRIDAY AND FRIDAY NIGHT AND AGAIN ON MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-151100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
429 AM EDT WED SEP 14 2016 /329 AM CDT WED SEP 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN LAKE SUPERIOR ON THURSDAY
NIGHT AND FRIDAY AND OVER THE ENTIRE LAKE ON FRIDAY NIGHT. MORE
THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-151100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
429 AM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY THROUGH FRIDAY NIGHT AND
AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KC

Nearby

Frost Advisories in Michigan, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.